Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 3:59 PM EDT for McDowell County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 3:59 PM EDT (19:59 UTC)
- Expired
- May 2, 2002, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County McDowell County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:05 PM EDT | Hail 0.75 | Hensley, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 021959 SVRRLX WVC047-022045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 358 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDOWELL COUNTY IN WEST VIRGINIA... * UNTIL 445 PM EDT... * AT 354 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF IAEGER...MOVING EAST AT 45 MPH. HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH. --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3753 8193 3735 8190 3722 8153 3745 8140
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 29 minutes earlier.
Area forecast discussion, May 2, 3:30 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT THU MAY 2 2002 FRNT TO PUSH THRU FA TNGT WITH LINGERING LLVL MSTR AND H8 2D FGEN WL KEEP CHC POPS ALL AREAS WITH ERLY MENTION ALNG AND W OF OH RVR...MDNGT VERBIAGE LLNDS...AND ERLY MRNG MTNS. BLDNG HGTS IN H8-H5 LYR COMBINED WITH SFC DIV LEAD TO QUIETER WX FRI. SNDGS DEPICT DRY CONDS THRU MUCH OF THE LWR TROP...SO WL KEEP MSNNY WRDNG...AS AVN HINTS AT SCT CI COMING BACK IN SWRLY FLO ALOFT. TEMPS MUCH COOLER THAN TDY WITH UPR 50S TO LWR 60S FCST. STNRY FRNT ACR SERN CONUS ADVNS N AS A WRM FRNT FRI NGT INTO SAT. THIS POSES BIGGEST FCST CHALLENGE FOR THE AFTN ZFP PACKAGE. MDLS IN DISAGREEMENT WITH NRN XTNT WITH ETA BRINGING PRECIP TO CRW-HTS AREA BY 12Z SAT WHILE AVN KEEPS IT ALNG TUG FORK RVR. ATT WL PLAY 40 POPS OVR XTRM SRN WVA AND SWRN VA WITH 30 POPS CRW-HTS CORRIDOR. SAT AVN SHUNTS PRECIP OFF TO THE E WHILE ETA CONTS A MORE NERD TRACK...MAINLY DUE THE STRENGTH OF THE H7 TROF. WL PLAY AVN SLTN SAT AND RESTRICT POPS TO I-64 AND S. SAT NGT INC LLVL MSTR WITH APPCH OF NXT FRNTL SYSM FM THE NW. NOT MUCH LIFT ASSOC WITH IT. DRY FCST STILL APPRS REASONABLE WITH LACK OF LARGE SCALE UVV. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR WVZ033-034. VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR VAZ003>004. KY...NONE. OH...NONE. .END/
In the hours before
Local storm report, May 2, 2:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0234 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM UNION HALL VA WIND DAMAGE
05/02/02 FRANKLIN LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0217 PM AND 0232 PMLocal storm report, May 2, 2:39 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0239 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM GRUNDY VA .75 INCH HAIL
05/02/02 BUCHANAN EVENT OCCURRED BETWEEN
0222 PM AND 0237 PMLocal storm report, May 2, 2:49 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0249 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM ROWE VA 1.00 INCH HAIL
05/02/02 BUCHANAN EVENT OCCURRED BETWEEN
0231 PM AND 0246 PMLocal storm report, May 2, 2:57 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0257 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM ROCK WV FLOODING
05/02/02 MERCER STREAMS OUT OF THEIR BANKS.
EVENT OCCURRED BETWEEN
0240 PM AND 0255 PMLocal storm report, May 2, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
CHARLESTON WEST VIRGINIA
0303 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM BLUEFIELD VA .75 INCH HAIL
05/02/02 TAZEWELL REPORTED BY PUBLICLocal storm report, May 2, 3:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0309 PM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM PIPESTEM WV FLOODING
05/02/02 SUMMERS STREAMS OVER ROADS OR
IN BUILDINGS.
EVENT OCCURRED BETWEEN
0207 PM AND 0237 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:00 AM EDT | Tornado Warning | RLX | Raleigh | 30 min |
| May 2, 1:34 AM EDT | Severe Thunderstorm Warning | RLX | Mason | 26 min |
| May 2, 2:06 AM EDT | Tornado Warning | RLX | Gilmer | 24 min |
| May 2, 11:38 AM EDT | Severe Thunderstorm Warning | RLX | Logan | 37 min |
| May 2, 11:44 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 31 min |
| May 2, 11:50 AM EDT | Severe Thunderstorm Warning | RLX | Boone | 40 min |
| May 2, 11:55 AM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 12:52 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 23 min |
| May 2, 1:47 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 37 min |
| May 2, 3:35 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 4:43 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 6:36 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 7:36 PM EDT | Flash Flood Warning | RLX | McDowell | 6 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.